Hail, Crook
- When
- June 8, 5:40 PM MST
- Where
- Crook County, 1 mi WNW of Hulett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.685, -104.619
A severe thunderstorm developed over central Crook County and produced large hail in the Hulett area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over central Crook County and produced large hail in the Hulett area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 8, 4:21 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 521 PM MDT Fri Jun 8 2018 .DISCUSSION...(This Evening Through Friday) Issued at 210 PM MDT Fri Jun 8 2018 Current upper level analysis has broad ridging across the central CONUS with a couple of shortwaves topping the ridge across the northern Plains. Regional radar has a severe storm over the Black Hills at the moment, and additional storms in north central Wyoming. At the surface, weak low pressure is located across western SD with warm front south and east of the Black Hills. Low surface trof extends south into eastern Colorado. Temperatures at 2pm are in the 80s with winds out of the east to southeast. South-southeast winds to the south and east of the Black Hills will continue to keep 60s dewpoints in place across a good portion of western and south central SD, with 50s dewpoints elsewhere as winds switch to northerly across northeast WY behind the surface low. Plenty of energy available this afternoon, and most of the area is in the marginal to slight risk for severe storms, with an area of enhanced risk over portions of southwest into south central SD late today and this evening. The main threats from severe storms will be large hail and strong wind gusts, turning into more of a wind threat during the evening as the activity likely merges into a MCS somewhere toward central SD. There is also a minimal threat for tornadoes through early evening east of the Black Hills. Activity will eventually end overnight with lows in the mid 50s to mid 60s. Saturday will be another very warm day, with highs in the 80s to lower 90s. Frontal boundary looks like it will be in place from northeast WY to western and central NE. Plenty of moisture will remain to the northeast of the boundary. The ridge will shift east of the region as trof moves into the Pacific NW. Upper level support for storms does not look as favorable on Saturday, but cannot rule out isolated storms over the Black Hills in the afternoon and across much of western SD Saturday night as low level jet intensifies. Any storms that develop have the potential to be strong to severe with moisture remaining in place. As the upper level trof moves into southwest Canada late in the weekend, a cold front will push east across the Northern Plains Sunday night. Looks like most of the thunderstorm activity will stay north and west of the area, but isolated storms are certainly a possibility with the frontal passage. Ahead of the front on Sunday, highs will be in the 80s, with 90s to the east of the Black Hills. The cold front will bring much cooler and drier air for early next week as the upper trof passes to the north of the region. Highs look to mostly be in the 70s for Monday and Tuesday. Ridging is expected to build across the Rockies midweek and eventually move east into the Plains late week, bringing warmer air back to the region. The potential for at least isolated storms should return mid to late week. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 520 PM MDT Fri Jun 8 2018 Scattered strong to severe thunderstorms will continue across much of this area through the evening. Brief IFR vsbys within any thunderstorm. Otherwise, VFR conditions expected outside any storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 404 AM MDT Fri Jun 8 2018 SDZ031-032-042>044-046-047-049-091300- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 404 AM MDT Fri Jun 8 2018 /504 AM CDT Fri Jun 8 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is an enhanced risk of severe thunderstorms. Large hail, damaging winds and locally heavy rain will be the main threat. There is also a small threat for tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-024>030-041-072>074-WYZ057-058-091300- Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Wyoming Black Hills-Weston- 404 AM MDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon into tonight. There is a slight risk of severe thunderstorms. Large hail, damaging winds and locally heavy rain will be the main threat. There is also a small threat for tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-WYZ054>056-071-091300- Harding-Perkins-Butte-Northern Campbell-Southern Campbell- Western Crook-Northeastern Crook- 404 AM MDT Fri Jun 8 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and evening. There is a marginal risk of severe thunderstorms. Large hail, damaging winds and locally heavy rain will be the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms each day through the weekend. There is a marginal risk of severe thunderstorms Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 541 PM MDT FRI JUN 8 2018 SDZ001-090030- Harding SD- 541 PM MDT FRI JUN 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL 630 PM MDT... At 541 PM MDT, Doppler radar was tracking a strong thunderstorm near Reva, or 21 miles east of Buffalo, moving north at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Reva, Ralph and northwestern Slim Buttes. A severe thunderstorm watch remains in effect until 1000 PM MDT for northwestern South Dakota. LAT...LON 4551 10295 4548 10320 4585 10337 4589 10296 TIME...MOT...LOC 2341Z 169DEG 21KT 4559 10310 Bunkers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT FRI JUN 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
06/08/2018 M58 MPH JACKSON SD DEPT OF HIGHWAYS
&&
JJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
606 PM MDT FRI JUN 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 ESE NORRIS 43.45N 101.10W
06/08/2018 E1.00 INCH MELLETTE SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
616 PM MDT FRI JUN 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 11 ENE WANBLEE 43.64N 101.45W
06/08/2018 E0.88 INCH JACKSON SD TRAINED SPOTTER
STOCK DAM OVERFLOWED, PASS CREEK BANK FULL.
0612 PM HEAVY RAIN 11 ENE WANBLEE 43.64N 101.45W
06/08/2018 M1.61 INCH JACKSON SD TRAINED SPOTTER
STOCK DAM OVERFLOWED, PASS CREEK BANK FULL.
0612 PM FLOOD 11 ENE WANBLEE 43.64N 101.45W
06/08/2018 JACKSON SD TRAINED SPOTTER
STOCK DAM OVERFLOWED, PASS CREEK BANK FULL.
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT FRI JUN 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST 1 NW VETAL 43.22N 101.38W
06/08/2018 E50 MPH BENNETT SD TRAINED SPOTTER
0631 PM HAIL 1 NW VETAL 43.22N 101.38W
06/08/2018 E0.75 INCH BENNETT SD TRAINED SPOTTER
&&
MESpecial Weather Statement
National Weather Service Rapid City SD
635 PM MDT FRI JUN 8 2018
SDZ043-044-090115-
Jackson SD-Bennett SD-
635 PM MDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND NORTH
CENTRAL BENNETT COUNTIES UNTIL 715 PM MDT...
At 635 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wanblee, or 23 miles southwest of Kadoka, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wanblee, Hisle and Eagle Nest Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
southwestern South Dakota.
LAT...LON 4347 10193 4360 10186 4367 10171 4356 10143
4333 10171
TIME...MOT...LOC 0035Z 307DEG 13KT 4354 10174
BunkersThe Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751453.